Pennsylvania, 2003

Damaging Wind in Pennsylvania, August 26, 2003

August 26, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 26, 12:45 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 26, 12:45 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT TUE AUG 26 2003

UPDATE TO ALIGN FOR NEW SVR TSTORM WATCH.

PREV AFD FOLLOWS
-------------------------------------------------------------------
ISSUING UPDATE TO ADD SEVERE TSTM WATCH FOR N HALF OF CWA...AND TO
INCREASE POPS FOR TDY. SEVERAL SMALL CLUSTERS OF THUNDERSTORMS
MOVING ESE FROM GREAT LAKES. ONE BATCH...APPEARING TO BE IN VICINITY
OF RETREATING OUTFLOW BOUNDARY FROM OVERNIGHT MCS...MOVING ESE AND
BACKBUILDING. ANOTHER POTENT MCS ACROSS EASTERN GREAT LAKES...WHICH
SHOULD SHOULD SWEEP ACROSS NORTHERN HALF OF CWA FROM LATE MORNING
THROUGH EARLY AFTN HOURS. 12Z PBZ SOUNDING INDICATING VERY LOW LIS
(-6). FOR NOW...LOOKS LIKE EVEN DESPITE SOME INITIAL LOW LEVEL
STABILITY FROM OVERNIGHT CONVECTION...DEEP RESERVOIR OF HIGHLY
UNSTABLE AND MOIST AIR TO OUR W IS BEING TAPPED ABOVE THE BOUNDARY
LAYER FOR WIDESPREAD CONVECTION. EVENTUALLY...IF SOME BREAKS OF SUN
DEVELOP...SOME OF THIS AFTNS STORMS COULD BECOME ROOTED WITHIN
BOUNDARY LAYER...ENHANCING THE POTENTIAL TO DRAW STRONGER WINDS FROM
ALOFT DOWN TO THE SFC.

OTHER HAZARD TO WATCH CLOSELY FOR WL BE FLOODING POTENTIAL...AS SOME
CELLS MAY TRAIN...AND EACH INDIVIDUAL STORM MAY QUICKLY DROP 1+ INCH
OF QPF IN LOCALIZED AREAS. MAY NEED TO ISSUE FLOOD WATCH LATE THIS
AM...OR WITH AFTN UPDATE.

OTHER CHANGES INCLUDED LOWERING TDYS MAXS...DUE TO ABUNDANT CLOUD
COVER/RAIN COOLED AIR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL
AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY.
&&

KL/RXR
Hazardous weather outlook, Aug 26, 3:39 AM EST, 9 hours 36 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL
PENNSYLVANIA.  STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE
MAIN SEVERE WEATHER THREAT TODAY.  LOCALLY HEAVY RAINFALL CAN ALSO
OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

GD

In the hours before

Special weather statement, Aug 26, 9:23 AM EST, 3 hours 52 minutes before
PAZ004-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 AM EDT TUE AUG 26 2003

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF UNION CITY...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR SPRING CREEK AND GRAND VALLEY
AROUND 1040 AM...GARLAND AROUND 1050 AM...YOUNGSVILLE AROUND 1100
AM...CHAPMAN STATE PARK AROUND 1110 AM...WARREN AND RUSSELL AROUND
1115 AM...AND CLARENDON AROUND 1120 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 26, 10:07 AM EST, 3 hours 8 minutes before
PAZ004-261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 AM EDT TUE AUG 26 2003

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF
CORRY TO 8 MILES SOUTHWEST OF TITUSVILLE...MOVING EAST AT 40 MPH.
THE THUNDERSTORMS WILL BE NEAR PITTSFIELD AND TIDIOUTE AT 1115 AM...
WARREN AND RUSSELL AT 1120 AM...CLARENDON AT 1125 AM...AND GERMANY
AT 1130 AM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

RXR
Special weather statement, Aug 26, 10:52 AM EST, 2 hours 23 minutes before
PAZ010-017-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 AM EDT TUE AUG 26 2003

...STRONG THUNDERSTORMS WILL AFFECT ELK AND CLEARFIELD COUNTIES...

AT 1150 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
CLARION TO 4 MILES NORTHWEST OF JOHNSONBURG...MOVING SOUTHEAST AT 35
MPH. THE THUNDERSTORMS WILL BE NEAR RIDGWAY AT NOON...ST. MARYS AND
PORTLAND MILLS AT 1205 PM...BRANDY CAMP AT 1215 PM...BROCKPORT AT
1220 PM...FORCE AND DUBOIS AT 1230 PM...AND TROUTVILLE AND
CLEARFIELD AT 1235 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

RXR
Special weather statement, Aug 26, 12:13 PM EST, 1 hour 2 minutes before
PAZ004>006-010>012-017>019-037-041-045-046-049-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT TUE AUG 26 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CAMERON...ELK...MCKEAN...NORTHERN LYCOMING...POTTER...SOUTHERN
LYCOMING...TIOGA AND WARREN.

...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND IS IN EFFECT
UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

CLEARFIELD...NORTHERN CENTRE...NORTHERN CLINTON...SOUTHERN CENTRE...
SOUTHERN CLINTON AND UNION.

RXR
Special weather statement, Aug 26, 12:18 PM EST, 57 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE AUG 26 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...
NORTHERN CENTRE...NORTHERN CLINTON...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...UNION AND YORK.

WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE
AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/KF/KL
Special weather statement, Aug 26, 12:21 PM EST, 54 minutes before
PAZ024-025-261815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT TUE AUG 26 2003

...STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PUNXSUTAWNEY TO 6 MILES SOUTH OF VANDERGRIFT...MOVING EAST AT 55 MPH.
THE THUNDERSTORMS WILL BE NEAR SPANGLER...HASTINGS AND BARNESBORO AT
140 PM...VINTONDALE...PATTON...COLVER AND CARROLLTOWN AT 145
PM...PRINCE GALLITZIN STATE PARK...NANTY-GLO AND CHEST SPRINGS AT
150 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...AS WELL AS FREQUENT LIGHTNING. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

The radar

The State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
August 26, 1:15 PM EST
Where
Cambria County, Johnstown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.333, -78.917

Trees and power lines down in Johnstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369212.